Arizona, 2010Flash Flood in Arizona, July 30, 2010
July 30, 2010 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain and flash flooding over and below the Schultz Fire burn area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain and flash flooding over and below the Schultz Fire burn area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 12:30 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 30, 12:30 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST FRI JUL 30 2010
.SYNOPSIS...AN EXTREMELY MOIST SOUTHEASTERLY FLOW WILL CONTINUE TO
BRING SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL AND THE
POSSIBILITY OF FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.
&&
.UPDATE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL NORTHERN
ARIZONA FORECAST ZONES AS VERY HEAVY RAINFALL HAS QUICKLY DEVELOPED
FROM NUMEROUS STORMS ACROSS THE FORECAST AREA EARLY THIS AFTERNOON.
&&
.DISCUSSION...A VERY MOIST AIRMASS CONTINUES TO RESIDE OVER THE AREA
THIS MORNING. CURRENT OBSERVATIONS SHOW OVER 1.2 INCHES PRECIPITABLE
WATER AT FLAGSTAFF...OVER 2.0 INCHES AT PHOENIX THIS MORNING. SLIGHT
STABILIZATION HAS OCCURRED SINCE YESTERDAY AROUND THE 400 MB LEVEL.
INSTABILITY IS NOT OVERLY IMPRESSIVE...AND THE SOUNDING SUPPORTS
HEAVY RAIN WITH LIMITED LIFT IN THE PRIME HAIL GROWTH REGIONS FROM
ABOUT 23-33 KFT MSL LIMITING HAIL POTENTIAL AND EXTREME MOISTURE
LIMITING STRONG WIND POTENTIAL. FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ SHOULD ALSO LIMIT THE INTENSITY OF
CONVECTION OVER WHAT MIGHT BE EXPECTED WITH SUCH LARGE PRECIPITABLE
WATER VALUES. IN SUMMARY...ANOTHER DAY OF WIDESPREAD PRECIPITATION
WITH POCKETS OF VERY HEAVY RAINFALL POSSIBLE. BEST POTENTIAL FOR
STRONG STORMS WILL BE IN AREAS WHICH DEVELOP A FEW HOURS OF SUNSHINE
IN THE LATE MORNING/EARLY AFTERNOON. CURRENT FORECAST IS ON TRACK
AND NO UPDATES PLANNED THIS MORNING.
&&
.PREV DISCUSSION/330 AM MST/...VERY MOIST AIRMASS RESIDING OVER
ARIZONA TODAY THROUGH SUNDAY...POSSIBLY LINGERING INTO
MONDAY...BEFORE SLIGHTLY DRIER AIR MOVES BACK INTO THE AREA.
TEMPERATURES ALOFT DO NOT SHOW ANY COOLING TREND FOR TODAY. SOME
COOLING IS INDICATED FOR SATURDAY ALONG WITH SOME INCREASES IN PW
VALUES. DID LOOK EXTENSIVELY AT THE DATA COMING IN FOR A POSSIBLE
FFA FOR TODAY...DECIDED TO HOLD OFF SINCE THE AIRMASS ADVECTING INTO
NORTHERN AZ HAS ITS ORIGINS FROM SOUTH CENTRAL PARTS OF THE
STATE...THAT IS CURRENTLY EXPERIENCING ON GOING CONVECTION AS OF
10Z. IF THE DAY SHIFT WARRANTS AND THEY SEE THE CLOUD COVER CLEARING
OFF EARLY...SO THAT MORE CAPE CAN BUILD UP EARLY IN THE DAY...THEN A
FFA MAY BE NEEDED FOR TODAY. DID PUT INTO THE GRIDS TRW+ WITH
MENTION OF HEAVY RAIN POSSIBLE TODAY THROUGH SUNDAY.
FOR SATURDAY SOME COOLING ALOFT APPEARS TO OCCUR AS ADVERTISED BY
THE MODELS AND WITH THE INCREASE IN MOISTURE...THOSE TWO CONDITIONS
MAY BE ENOUGH TO INCREASE THE THREAT OF FLASH FLOODING...AND WARRANT
AN FFA. AGAIN IF CLOUD COVER IS TOO DENSE TO BEGIN THE DAY ON
SATURDAY...THAT COULD KEEP THE THREAT OF FLASH FLOODING LOW.
FOR SUNDAY INTO WEDNESDAY THE LOW PRESSURE THAT MOVE WESTWARD ACROSS
ARIZONA WILL CONTINUE TO MOVE FARTHER AWAY TO THE WEST ALLOWING FOR
SOME MIDLEVEL DRYING...HOWEVER THE LOW LEVELS WILL STILL REMAIN
FAIRLY MOIST...SO EXPECTING MORE OF A MODERATE TO PERHAPS WEAK
MONSOON PATTERN SETTING UP FOR NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
INTO THE EVENING HOURS...DIMINISHING AFT 04-06Z. HEAVY RAINFALL
LIKELY WITH AREAS MVFR AND LOCAL IFR VIS/CIGS PSBL. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL NORTHERN ARIZONA FORECAST ZONES UNTIL MIDNIGHT TONIGHT.
PUBLIC.......DJO
AVIATION.....DB
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 30, 12:23 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1223 PM MST FRI JUL 30 2010
AZZ004>018-037>040-310700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1223 PM MST FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. STORMS ARE EXPECTED TO BECOME WIDESPREAD OVER
NORTHERN ARIZONA IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL
BE EXTREMELY HEAVY RAIN AND LOCALIZED FLOODING. IN
ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT
TONIGHT FOR ALL NORTHERN ARIZONA FORECAST ZONES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK WITH A POTENTIAL DRYING TREND BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 30, 12:32 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 4 W PRESCOTT 34.58N 112.52W
07/30/2010 M1.01 INCH YAVAPAI AZ TRAINED SPOTTER
1.01 INCHES OF RAIN IN 45 MINUTES
&&
EVENT NUMBER FGZ1000146
LATTOLocal storm report, Jul 30, 12:53 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1253 PM MST FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY RAIN 5 WSW PRESCOTT 34.55N 112.53W
07/30/2010 M0.90 INCH YAVAPAI AZ TRAINED SPOTTER
.90 INCHES OF RAIN IN 20 MINUTES
&&
LATTOLocal storm report, Jul 30, 1:10 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HEAVY RAIN HEBER-OVERGAARD 34.41N 110.57W
07/30/2010 M1.65 INCH NAVAJO AZ TRAINED SPOTTER
1.65 INCHES OF PRECIPITATION IN ONE HOUR
&&
EVENT NUMBER FGZ1000147
LATTOLocal storm report, Jul 30, 1:11 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
111 PM MST FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN TONTO VILLAGE 34.32N 111.13W
07/30/2010 E1.40 INCH GILA AZ TRAINED SPOTTER
ESIMATED 1 3 8 INCHES RAINFALL
&&
EVENT NUMBER FGZ1000148
LATTOFlash Flood, Coconino
- When
- July 30, 2:12 PM MST to 6:00 PM MST
- Where
- Coconino County, 7.17 mi W of Sunset Crater to 4.93 mi W of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 35.331, -111.625
Heavy rain over the Schultz Fire burn caused more flash flooding. Washes were running full and over topping roads. Several local roads were closed. Highway 89 was closed for 20 minutes due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flooding and Flood in Arizona, July 30, 20105 injured · $40,000 · 8 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Flash Flooding in Iowa, July 30, 2010$50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Flash Flood in Iowa, July 30 to 31, 2010$25,000 · 1 event
- Funnel Clouds and Heavy Rain in Iowa, July 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254256.